n-widths of Sobolev spaces in \(L^ p\). (English) Zbl 0582.41018

Let \(W_ p^{(r)}=\{f: f\in C^{r-1}[0,1]\), \(f^{(r-1)}\) abs. cont., \(\| f^{(r)}\|_ p<\infty \}\), and set \(B_ p^{(r)}=\{f: f\in W_ p^{(r)}\), \(\| f^{(r)}\|_ p\leq 1\}\). We find the exact Kolmogorov, Gel’fand, linear, and Bernstein n-widths of \(B_ p^{(r)}\) in \(L^ p\) for all \(p\in (1,\infty)\). For the Kolmogorov n-width we show that for \(n\geq r\) there exists an optimal subspace of splines of degree r-1 with n-r fixed simple knots depending on p.


41A45 Approximation by arbitrary linear expressions
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
Full Text: DOI


[1] M. S. Birman, M. Z. Solomjak (1966): Approximation of the functions of the classW p {\(\alpha\)} . Dokl. Akad. Nauk SSSR,171: 1015–1018; see also Soviet Math. Dokl.,7(1966): 1573–1577.
[2] F. R. Gantmacher, M. G. Krein (1960): Oszillationsmatrizen, Oscillationskerne und kleine Schwingungen mechanischer Systeme. Berlin: Akademie-Verlag. · Zbl 0088.25103
[3] S. Karlin (1968): Total Positivity, Volume I. Stanford, California: Stanford University Press. · Zbl 0219.47030
[4] S. Karlin, W. J. Studden (1966): Tchebycheff Systems: With Applications in Analysis and Statistics. New York: Wiley Interscience. · Zbl 0153.38902
[5] A. Kolmogorov (1936):Über die beste Annaherung von Funktionen einer gegebenen Funktionenklasse. Ann. Math.,37: 107–110. · JFM 62.0283.02 · doi:10.2307/1968691
[6] M. G. Krein, M. A. Krasnosel’ski, D. P. Milman (1948):On deficiency numbers of linear operators in Banach spaces and on some geometric problems. Sb. Trudov Inst. Mat. Akad. Nauk SSSR,11: 97–112.
[7] Yu. I. Makovoz (1972):On a method for estimation from below of diameters of sets in Banach spaces. Mat. Sb. (N.S.),87: 136–142; see also Math. USSR Sb.,16(1972): 139–146.
[8] A. A. Melkman, C. A. Micchelli. (1978):Spline spaces are optimal for L 2 n-widths. Illinois J. Math.,22:541–564. · Zbl 0384.41005
[9] C. A. Micchelli, A. Pinkus (1977):On n-widths in L Trans. Amer. Math. Soc.,234:139–174. · Zbl 0412.41018
[10] C. A. Micchelli, A. Pinkus (1978):Some problems on the approximation of functions of two variables and n-widths of integral operators. J. Approx. Theory,24:51–77. · Zbl 0396.41014 · doi:10.1016/0021-9045(78)90036-9
[11] C. A. Micchelli, T. J. Rivlin (1977):A survey of optimal recovery. In: C. A. Micchelli, T. J. Rivlin, (eds.) Optimal Estimation in Approximation Theory. New York: Plenum Press, pp. 1–54.
[12] A. Pinkus (in press):Some extremal problems for strictly totally positive matrices. Lin. Alg. Appl.
[13] A. Pinkus (in press): n-Widths in Approximation Theory. Berlin Heidelberg New York: Springer-Verlag.
[14] U. Saates (1980):Beste Approximation durch glatte Funktionen und Anwendungen in der intermediaren Approximation, Dissertation, Universität Erlangen-Nürnberg.
[15] V. M. Tihomirov (1969):Best methods of approximation and interpolation of differentiable functions in the space C[-1, 1]. Mat. Sbornik,80:290–304; see also Math. USSR Sbornik,9(1969):275–289.
[16] V. M. Tihomirov, S. B. Babadjanov (1967):On the width of a functional class in the space L p (p). Izv. Akad. Nauk UzSSR Ser. Fiz.-Mat. Nauk,2:24–30.
[17] J. F. Traub, H. Wozniakowski (1980): A General Theory of Optimal Algorithms. New York: Academic Press. · Zbl 0441.68046
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.